Texas, 2017Damaging Winds in Texas, May 14, 2017
May 14, 2017 · NWS AMA · 3 events in 1 county or zone
Convection developed along a dryline that was located across the far western TX Panhandle. SBCAPE of 1000-2000 J/Kg in-conjunction with parallel 700-500 hPa flow with forecast soundings showing inverted-V profiles indicated a line of storms would develope with severe winds being the main hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed along a dryline that was located across the far western TX Panhandle. SBCAPE of 1000-2000 J/Kg in-conjunction with parallel 700-500 hPa flow with forecast soundings showing inverted-V profiles indicated a line of storms would develope with severe winds being the main hazard. Winds greater than 70 MPH were observed out ahead of the dryline across the central TX Panhandle where convection developed and progressed through before ending around sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 2:43 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 14, 2:43 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
343 PM CDT Sun May 14 2017
.DISCUSSION...
Thunderstorms are possible this afternoon. Satellite imagery from
the 20Z GOES-R shows a CU field developing across our southwest near
a dry line. Radar also indicates storms are strengthening with
lightning indicated on satellite. This discussion will be somewhat
short and sweet to get ready for potential strong to marginally
severe thunderstorms. At 20Z, Deaf Smith county had about a 20
degree dewpoint difference across the county indicating a strong
gradient where cumulus are developing. Bulk and low level shear
values in this region--and overall across the forecast area
--are rather weak, so strong rotating updrafts are not
anticipated. However, given the inverted-V forecast soundings, I
would expect a few thunderstorms that develop to have gusty winds
associated with them. Widespread severe weather is not expected.
As the thunderstorms become more mature, linear organization is
expected given the uniform wind field up to around 500 mb.
Thunderstorms should push east and likely end around sunset with
strong winds being the main threat today/tonight.
Better chances for thunderstorms and severe weather are anticipated
Monday and Tuesday. These storms will be rooted again in the dry
line, so overall coverage and timing will depend a lot on dry line
location as it retreats in the evening hours. Shear values are again
weak on Monday, so strong rotating updrafts are not expected Monday.
However, on Tuesday shear values are much stronger and another
strong dry line is expected to form across central parts of the
Panhandles. Given the ample CAPE, strong shear values, and
placement of the dry line, severe weather chances are better on
Tuesday than Monday, but severe weather is expected on both days.
Tuesday will likely have a better chance for strong rotating
updrafts with all types of severe weather hazards possible.
Thunderstorms are again possible to end the week. Thursday into
Thursday evening there is a chance for severe weather. This is the
only day so say with much confidence about severe weather chances.
Otherwise, we will have to see how the pattern plays out leading
into the end of next week.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 89 59 86 54 / 20 30 30 20 10
Beaver OK 67 92 62 89 55 / 20 30 40 40 10
Boise City OK 57 86 52 82 48 / 5 20 10 10 5
Borger TX 66 91 62 88 57 / 20 30 30 20 10
Boys Ranch TX 61 91 59 87 53 / 10 20 20 10 5
Canyon TX 62 90 58 86 52 / 20 30 30 10 5
Clarendon TX 62 88 62 84 56 / 20 30 40 30 10
Dalhart TX 57 89 53 84 49 / 10 20 10 10 5
Guymon OK 63 89 59 88 52 / 10 30 20 20 10
Hereford TX 62 90 57 86 52 / 10 20 20 10 5
Lipscomb TX 66 90 63 86 57 / 20 20 50 50 20
Pampa TX 64 89 61 84 55 / 20 30 40 30 10
Shamrock TX 63 89 61 83 58 / 20 20 50 50 20
Wellington TX 63 90 62 85 58 / 20 20 50 50 20
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, May 14, 3:01 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Sun May 14 2017
OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Sun May 14 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible this afternoon and evening. Some
storms may be strong to severe. Any storms that develop will have
damaging winds as the primary severe weather hazard with gusts
around 50 to 60 mph possible. Small hail will also be a threat.
Thunderstorms should begin to diminish around sunset.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Chances for thunderstorms are expected Monday afternoon through
Tuesday, mainly across central and eastern parts of the Oklahoma
and Texas Panhandles. Large hail and damaging winds are the
primary hazards for Monday. Tuesday has the potential for very large
hail, damaging winds, and a possible threat for tornadoes.
Thunderstorms are again possible towards the end of the week, but
its too early to say with much confidence the possibility of
severe weather a this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday afternoon.
Guerrero
In the hours before
Special weather statement, May 14, 2:31 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
331 PM CDT SUN MAY 14 2017
TXZ011-012-142115-
Potter TX-Oldham TX-
331 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wildorado, or 10 miles northeast of Vega, moving
northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boys Ranch and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3522 10232 3538 10244 3560 10220 3533 10201
TIME...MOT...LOC 2030Z 235DEG 16KT 3535 10230
JC
Special weather statement, May 14, 3:14 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT SUN MAY 14 2017
TXZ006-007-011-012-142200-
Hartley TX-Potter TX-Oldham TX-Moore TX-
414 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Boys Ranch, or 24 miles southwest of Dumas, moving
northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boys Ranch, Masterson, Four Way and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3544 10211 3553 10236 3582 10227 3570 10191
TIME...MOT...LOC 2114Z 204DEG 18KT 3557 10223
JC
Special weather statement, May 14, 3:33 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
433 PM CDT SUN MAY 14 2017
OKZ002-142200-
Texas OK-
433 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hough, or 15 miles south of Feterita, moving
northeast at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Texas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3682 10133 3690 10161 3700 10157 3700 10123
TIME...MOT...LOC 2132Z 204DEG 18KT 3693 10146
JC
Special weather statement, May 14, 3:49 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT SUN MAY 14 2017
TXZ007-142230-
Moore TX-
449 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 530 PM
CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Four Way, or 10 miles south of Dumas, moving northeast at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 10209 3585 10162 3562 10188 3562 10216
3568 10216
TIME...MOT...LOC 2149Z 204DEG 18KT 3571 10198
JCSpecial weather statement, May 14, 4:00 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT SUN MAY 14 2017
OKZ002-142230-
Texas OK-
500 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hooker, or 14 miles south of Hugoton, moving
northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Texas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3686 10126 3694 10147 3700 10145 3700 10116
TIME...MOT...LOC 2200Z 217DEG 12KT 3697 10134
JC
Special weather statement, May 14, 4:18 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT SUN MAY 14 2017
TXZ002-007-008-142300-
Hutchinson TX-Sherman TX-Moore TX-
518 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...SOUTH
CENTRAL SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sunray, or 9 miles east of Dumas, moving northeast at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 10173 3586 10194 3612 10183 3600 10149
TIME...MOT...LOC 2217Z 211DEG 15KT 3590 10181
JC
Thunderstorm Wind, Hutchinson
- When
- May 14, 4:28 PM CST
- Where
- Hutchinson County, 12 mi W of Stinnett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.820, -101.664
Five power poles snapped on FM 1060 about 9-12 miles south of Capps switch.
Thunderstorm Wind, Hutchinson
- When
- May 14, 4:50 PM CST
- Where
- Hutchinson County, 3 mi W of Pringle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.950, -101.504
Thunderstorm Wind, Hutchinson
- When
- May 14, 6:48 PM CST
- Where
- Hutchinson County, 1 mi NNW of Stinnett
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.833, -101.457
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, May 14, 20171 death · 6 injured · $24,000 · 6 events
- Damaging Winds in Nebraska, May 14 to 15, 2017$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 14, 20171.75 in hail · 9 events
- Hail in New York, May 14, 2017$2,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20175 events
- Hail and Damaging Winds in Texas, May 14, 20171.5 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 14, 20172 events
- Hail in New Jersey, May 14, 20170.75 in hail · 2 events
- Waterspout in Gulf of Mexico, May 14, 20171 event
- Hail in New York, May 14, 20170.88 in hail · 1 event
- Damaging Wind in Nebraska, May 14, 201757 kt wind · 1 event
- Damaging Wind in South Dakota, May 14, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701427, 701439, 701429.